Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 194, NWS Dodge City, KS

June 15, 2002Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2002, 3:44 PM CDT for Ford County, Gray County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 3:44 PM CDT (20:44 UTC)
Expired
Jun 15, 2002, 4:45 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ford County, KS, Gray County, KS

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:45 PM CDTHail 0.75Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 152044
SVRDDC
KSC057-069-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS
  GRAY COUNTY IN SOUTHWEST KANSAS

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HOWELL...OR ABOUT 7 MILES
  EAST OF CIMARRON...MOVING SOUTH AT 45 MPH.

* SOME LOCATIONS AFFECTED
  DODGE CITY AT 350 PM CDT
  FT DODGE AT 355 PM CDT
  SPEARVILLE AT 400 PM CDT
  WINDTHORST AT 405 PM CDT
  FORD AT 410 PM CDT
  
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3798 10064 3749 10062 3748 9958 3789 9957
          3790 10024 3799 10024

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:33 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 15, 3:33 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT SAT JUN 15 2002

DAYS 1-2...

CONVECTION INCREASING IN AREAL COVERAGE ACROSS SOUTHWEST KANSAS THIS
AFTERNOON. GOOD AMOUNT WAA AT 85H LVL PRESENT FROM 12Z ANALYSIS
AHEAD OF THESE DEVELOPING STORMS. THESE STORMS SHOULD MOVE QUICKLY
SOUTHEAST ACROSS THE CWA THIS EVENING AS S/W TROF CROSSES CNTL KS.
ANOTHER WAVE CROSSING OUR WRN CONUS RIDGE DROPPING SOUTH INTO CO
WHICH SHOULD ENHANCE PCPN OVER ERN CO. WITH GOOD INSTAB PRESENT HERE
AS WELL, ALONG WITH MOISTURE EXPECT THE STORMS DEVELOPING IN ERN CO
THIS AFTERNOON TO CROSS INTO SW KS LATER THIS EVENING. WITH THIS IN
MIND WILL GO WITH CAT POPS ACROSS THE SOUTHERN CWA AND LIKELY IN THE
NORTH. AGREE WITH SPC THAT MAIN THREAT SHOULD BE STRONG WINDS, BUT
CAN NOT RULE OUT SOME HAIL EARLY AND ACROSS THE SOUTHERN 1/2 OF THE
CWA.

SUNDAY INTO SUNDAY NIGHT THE NW FLOW CONTINUES. ANOTHER WAVE
CROSSING THE PLAINS EMBEDDED IN THE FLOW SO SEE NO REASON WHY
ANOTHER SHOT OF PCPN IS NOT POSSIBLE. WILL USE AVN FOR TIMING OF
NEXT WAVE WHICH POINTS TO LATE SUNDAY NIGHT INTO EARLY MONDAY.

ON MONDAY THE NORTHWEST FLOW BEGINS TO BACK AS A LEE TROF STARTS TO
DEVELOP. CONVERGENCE ALONG THIS BOUNDARY MAY GIVE RISE TO A FEW
STORMS LATE IN THE DAY ACROSS THE WEST.

DAYS 3-7...

THE ETA MODEL OUT TO 60HRS AND THE 15/00Z MRF ARE IN FAIR AGREEMENT
OUT TO 18/00Z (MON EVENING).  THIS SHOWS A CHANCE FOR A SHORT WAVE
IN NORTHWEST FLOW TO ZOOM SOUTH ALONG EAST SLOPES OF ROCKIES AND
BRING A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR WESTERN KANSAS.
AFTER THAT WAVE PASSES, LOOKS LIKE CWA IS IN FOR ANOTHER WARMUP.
THINK THIS WILL BE A GRADUAL WARM UP SO WILL BUMP TEMPS UP A FEW
DEGREES EACH DAY THROUGH SATURDAY...THEN LEVEL OFF IN THE MID TO
UPPER 90S.  AS THE SURFACE HEATS UP EACH AFTERNOON...THERE SHOULD BE
AT LEAST A CHANCE FOR LATE DAY CONVECTION WED-THU-FRI AND INTO
SATURDAY.  FOR NOW, BACK OFF OF WEDNESDAY TO ACCOUNT FOR SLOW WARMUP
RECOVERY TIME.  OTHERWISE...NOT MANY CHANGES TO PREVIOUS EXTENDED
FORECAST.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   59  81  63  89 /  60   0  20  30
GCK   59  84  63  93 /  80   0  40  40
EHA   61  85  64  93 /  80   0  50  40
LBL   62  83  62  89 /  80   0  40  40
HYS   59  81  63  89 /  60   0  20  30
P28   65  81  62  84 /  70   0   0   0

.DDC...NONE.

FCSTID = 18/12

In the hours before

Local storm report, Jun 15, 9:50 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 AM CDT SAT JUN 15 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    12W LAKIN                 KS   1.75 IN HAIL
06/14/02   KEARNY                         SPOTTER REPORT

0901 AM    VICTORIA, SW EDGE         KS   0.75 IN HAIL
06/15/02   ELLIS                          HAIL COVERED GROUND AND
                                          STRONG WINDS ALSO REPORTED.
                                          SPOTTER REPORT

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:25 PM CDTSevere Thunderstorm WarningDDCHamilton50 min
Jun 14, 8:30 PM CDTSevere Thunderstorm WarningDDCKearny45 min
Jun 15, 9:02 AM CDTSevere Thunderstorm WarningDDCEllis28 min
Jun 15, 1:52 PM CDTSevere Thunderstorm WarningDDCScott38 min
Jun 15, 2:14 PM CDTSevere Thunderstorm WarningDDCLane, Ness46 min
Jun 15, 2:20 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny55 min
Jun 15, 2:29 PM CDTSevere Thunderstorm WarningDDCScott61 min
Jun 15, 2:43 PM CDTSevere Thunderstorm WarningDDCEllis62 min
Jun 15, 3:00 PM CDTSevere Thunderstorm WarningDDCLane, Ness60 min
Jun 15, 3:03 PM CDTSevere Thunderstorm WarningDDCLane, Ness57 min
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningDDCTrego61 min
Jun 15, 3:39 PM CDTSevere Thunderstorm WarningDDCHodgeman21 min
Jun 15, 4:13 PM CDTTornado WarningDDCFinney, Haskell32 min
Jun 15, 4:47 PM CDTTornado WarningDDCHaskell28 min
Jun 15, 4:48 PM CDTSevere Thunderstorm WarningDDCGray42 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningDDCMorton51 min
Jun 15, 5:11 PM CDTSevere Thunderstorm WarningDDCMeade49 min
Jun 15, 5:12 PM CDTSevere Thunderstorm WarningDDCSeward48 min
Jun 15, 5:16 PM CDTSevere Thunderstorm WarningDDCHaskell29 min
Jun 15, 5:28 PM CDTSevere Thunderstorm WarningDDCGrant47 min
Jun 15, 5:39 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 15, 5:52 PM CDTSevere Thunderstorm WarningDDCStevens38 min
Jun 15, 5:56 PM CDTSevere Thunderstorm WarningDDCSeward64 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningDDCHaskell44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.